Stavudine and liver function

NEW YORK, August 2 (Praxis Press) At least 40 cases of hepatic steatosis and lactic acidosis have been reported in HIV-infected patients taking zidovudine and didanosine, but this syndrome has only rarely been reported in patients taking stavudine. Miller and colleagues reported four cases of hepatic steatosis, lactic acidosis, and myopathy in HIV-infected patients taking stavudine as part of a multidrug antiretroviral regimen.

August 3, 2000

NEW YORK, August 2 (Praxis Press) At least 40 cases of hepatic steatosis and lactic acidosis have been reported in HIV-infected patients taking zidovudine and didanosine, but this syndrome has only rarely been reported in patients taking stavudine. Miller and colleagues reported four cases of hepatic steatosis, lactic acidosis, and myopathy in HIV-infected patients taking stavudine as part of a multidrug antiretroviral regimen. All patients had marked lactic acidosis, elevated levels of alanine aminotransferase (ALT) and aspartate aminotransferase (AST), and evidence of fatty liver infiltration on CT scans. Other findings included elevated muscle enzymes, evidence of pancreatitis, biopsy-proven hepatic steatosis, and histologic features suggesting mitochondrial myopathy of muscle. Physicians should routinely monitor ALT and AST levels in patients taking stavudine to detect hepatic steatosis in its early stages.

Popular Now

  1. Gut Microbes Linked to Neurodegenerative Disease
  2. Infant Microbiome: Vaginal Delivery Versus C-Section
  3. Top 10 Innovations 2016
    Features Top 10 Innovations 2016

    This year’s list of winners celebrates both large leaps and small (but important) steps in life science technology.

  4. Opinion: WHO’s Silence on Cannabis
Rockland